Blood Pressure Medication Recalled Due to Cancer Concerns
On January 8, Hudson Valley News 12 reported that another drug company has recalled blood pressure medication over concerns the drug contains trace amounts of a cancer-causing ingredient called N-nitrosodiethylamine, or NDEA. The drug company is Torrent Pharmaceuticals, based in India, and the blood pressure medication is losartan potassium, which is distributed in tablet form. The latest recall of eight lots of tablets is in addition to two lots Torrent recalled last month. The Indian lab where the drug is manufactured is one of two overseas factories linked to more than a dozen recalls of commonly prescribed blood pressure medications since July.
What Is NDEA?
According to the U.S. Food & Drug Administration (FDA), NDEA is a substance that occurs naturally in certain foods, drinking water, air pollution, and industrial processes. Per the International Agency for Research on Cancer (IARC), it has been classified as a probable human carcinogen. Thus, the FDA released acceptable daily intake levels of NDEA. The lots of losartan tablets recalled by Torrent contain NDEA above these acceptable daily intake levels.
What Is Losartan?
The drug losartan is prescribed to treat hypertension (high blood pressure), Left Ventricular Hypertrophy, and nephropathy in Type 2 diabetic patients. The FDA advises patients who are on losartan to continue taking their medication, as the risk of harm to the patient’s health may be higher if the treatment is stopped immediately without any alternative treatment. Rather, patients should contact their doctor or pharmacist to obtain an alternative treatment prior to returning the recalled losartan medication. For a complete list of the losartan products covered by the recall, click here.
How to Know if Your Blood Pressure Medication Should Be Recalled
In addition to checking the FDA’s list for your medication’s product name, manufacturer, and batch/lot number, your doctor or pharmacist should let you know that your medication is being recalled. Torrent is notifying its distributors and customers by phone and in writing to immediately discontinue distribution of the specific lots of losartan being recalled and to notify their sub-accounts. You should also contact your doctor or healthcare provider if you’ve experienced any problems that may be related to taking losartan, and it’s not too soon to discuss your concerns with a New York dangerous drug attorney.
Speak with an Experienced Hudson Valley Dangerous Drug Attorney
At Rusk, Wadlin, Heppner & Martuscello, LLP, we have significant experience handling personal injury cases involving negligence and misconduct of businesses, and we can help you or your loved one if you have taken a dangerous medication or defective drug. With offices in Kingston (845-331-4100) and Marlboro (845-236-4411), we represent personal injury victims throughout the Hudson Valley and have done so for more than 140 years.